Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 90, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 3:03 PM CDT for Redwood County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2023, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 22, 2023, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Redwood County, MN
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:13 PM CDT | HAIL 1.25 | 4 Ssw Milroy, MN | Picture via Twitter between Milroy and Tracy. |
| Jul 22, 3:17 PM CDT | TSTM WND GST 67 | 4 S Milroy, MN | |
| Jul 22, 3:17 PM CDT | HAIL 1.5 | 4 S Milroy, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
141
WUUS53 KMPX 222003
SVRMPX
MNC127-222045-
/O.NEW.KMPX.SV.W.0090.230722T2003Z-230722T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sat Jul 22 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Redwood County in southwestern Minnesota...
* Until 345 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located 10 miles north of
Tracy, or 11 miles southeast of Marshall, moving southeast at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Walnut Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 9559 4448 9550 4420 9526 4419 9530
4420 9560
TIME...MOT...LOC 2003Z 335DEG 17KT 4438 9557
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
547
WWUS53 KMPX 222018
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Sat Jul 22 2023
MNC127-222045-
/O.CON.KMPX.SV.W.0090.000000T0000Z-230722T2045Z/
Redwood MN-
318 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN REDWOOD COUNTY...
At 318 PM CDT, a severe thunderstorm was located 6 miles northeast of
Tracy, or 15 miles southeast of Marshall, moving south at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Walnut Grove and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9559 4440 9549 4419 9532 4420 9560
TIME...MOT...LOC 2018Z 338DEG 17KT 4431 9554
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Borghoff865
WWUS53 KMPX 222033
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT Sat Jul 22 2023
MNC127-222045-
/O.CON.KMPX.SV.W.0090.000000T0000Z-230722T2045Z/
Redwood MN-
333 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN REDWOOD COUNTY...
At 333 PM CDT, a severe thunderstorm was located near Walnut Grove,
or 17 miles southeast of Marshall, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Walnut Grove and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9559 4439 9556 4440 9549 4419 9532
4420 9560
TIME...MOT...LOC 2033Z 305DEG 8KT 4429 9551
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff184
WWUS53 KMPX 222045
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Sat Jul 22 2023
MNC127-222055-
/O.EXP.KMPX.SV.W.0090.000000T0000Z-230722T2045Z/
Redwood MN-
345 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REDWOOD COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4439 9559 4439 9556 4440 9549 4419 9532
4420 9560
TIME...MOT...LOC 2045Z 335DEG 17KT 4425 9548
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:27 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 22, 12:27 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1227 PM CDT Sat Jul 22 2023 .DISCUSSION...(Today through Friday) Issued at 315 AM CDT Sat Jul 22 2023 KEY MESSAGES: - Today, high confidence in scattered afternoon thunderstorms along a weak surface trough. Widespread severe weather is not anticipated, but some stronger storms could produce gusty winds and hail. - Confidence continues to increase in a dangerous heatwave developing by the middle of next week. Today and tonight...There is high confidence that showers and thunderstorms will develop later today as a weak upper level shortwave moves overhead and provides enough lift for scattered convection. Storms should start to develop around lunch time, and then increase in coverage into the late afternoon, before diminishing and moving southeast out of the area this evening. These storms will be scattered and moving pretty quickly, so some locations won't see any rain, and those that do will likely see less than a half inch. HiRes guidance does show the potential for a few lucky folks to get over an inch, but those amounts will be few and far between. SPC has maintained its marginal risk of severe weather, so expect mainly pulse storms but a few could maintain an updraft long enough to produce some gusty winds or hail. At this point it still looks like a lower-end set up, meaning hail less than or equal to 1 inch and winds less than or equal to 60 mph. The main takeaway is not everyone will see rain, and a few severe weather reports are possible. Saturday through Friday...No significant changes from the previous forecast. Hot, summerlike weather remains on tap for the middle of next week. The exact values continues to vary from model run to model run, and there is still a concern that thunderstorm complexes could impact the daily temperature either directly with precipitation, or indirectly with cloud cover. Wednesday and Thursday continue to be the warmest days, with most locations having afternoon highs in the mid 90s, while a few spots could make a run at 100 degrees. Depending on sky cover, the wet bulb globe temperature will be in the mid to upper 80s, which is quite high for the Upper Midwest. This means that folks who are active outdoors will need to take extra precaution to not overexert themselves. For now, continued with the blended guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1226 PM CDT Sat Jul 22 2023 Cluster of TS over northwest WI continues to track southeast midday. It should bypass RNH, but could build into EAU during the next couple hours. Otherwise, additional scattered showers and storms should develop during the early afternoon, peaking in coverage mid to late afternoon across eastern MN and western WI. Light winds and clearing skies to follow tonight. KMSP...TS is possible any time this afternoon, but the current satellite trends of benign CU suggest the best TEMPO window will be mid to late afternoon. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NW 5-10 kts. MON...VFR. Wind S 10-15 kts. TUE...VFR. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:32 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 AM CDT Sat Jul 22 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 230845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. Though the threat for severe weather is low, one or two storms capable of producing large hail or strong wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave next week continues to increase, with several days of highs in the 90s expected, with max heat indices by the middle of next week near 100 degrees. Wednesday and Thursday appear to be the hottest days. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is unlikely, but may be needed this afternoon and evening. jrb
In the hours before
Special weather statement, Jul 22, 2:11 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sat Jul 22 2023
MNZ051-059>061-221945-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
211 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern
Hennepin, east central Wright, northwestern Anoka and eastern
Sherburne Counties through 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, or 17 miles northeast of Buffalo, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Francis around 220 PM CDT.
Elk River around 225 PM CDT.
Other locations in the path of this storm include Albertville,
Andover, Ramsey, Anoka, St. Michael and Otsego.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 198 and 205.
U.S. Highway 10 in Minnesota between mile markers 204 and 217.
U.S. Highway 169 between mile markers 159 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4546 9380 4550 9367 4528 9328 4512 9368
TIME...MOT...LOC 1911Z 323DEG 20KT 4540 9368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Jul 22, 2:34 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 1 NW Elk River 45.33N 93.58W
07/22/2023 M0.70 inch Sherburne MN Trained Spotter
Small tree limbs down in addition to up to
dime sized hail.
&&
TDHLocal storm report, Jul 22, 2:36 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Glenwood City 45.06N 92.18W
07/22/2023 M0.75 inch St. Croix WI Trained Spotter
&&Special weather statement, Jul 22, 2:46 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Sat Jul 22 2023
MNZ060>062-222015-
Anoka MN-Hennepin MN-Ramsey MN-
246 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern
Hennepin, central Anoka and northern Ramsey Counties through 315 PM
CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champlin, or 17 miles northwest of Minneapolis, moving southeast at
35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brooklyn Park, Maple Grove and Coon Rapids around 250 PM CDT.
Plymouth, Brooklyn Center, Fridley, Mounds View and Spring Lake
Park around 300 PM CDT.
Minneapolis, Shoreview, New Brighton, Golden Valley and Columbia
Heights around 305 PM CDT.
Other locations in the path of this storm include St. Paul, Edina and
Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4533 9344 4505 9298 4504 9299 4503 9299
4490 9340 4522 9354
TIME...MOT...LOC 1946Z 323DEG 31KT 4519 9342
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 22, 2:47 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Sat Jul 22 2023
WIZ023>025-222015-
Pierce WI-St. Croix WI-Dunn WI-
247 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of Pierce, southern Dunn
and southern St. Croix Counties through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knapp to near River Falls. Movement was
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Knapp around 250 PM CDT.
Menomonie around 305 PM CDT.
Other locations in the path of these storms include Ellsworth.
This includes Interstate 94 in Wisconsin between mile markers 8 and
53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 9207 4468 9213 4467 9214 4462 9262
4467 9267 4495 9272 4504 9179 4472 9164
TIME...MOT...LOC 1947Z 306DEG 27KT 4495 9213 4491 9265
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 22, 2:56 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Sat Jul 22 2023
MNZ073-222030-
Redwood MN-
256 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Redwood
County through 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Tracy, or 12 miles east of Marshall, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walnut Grove and Lamberton.
This includes U.S. Highway 14 between mile markers 44 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4448 9559 4450 9551 4420 9518 4419 9540
4420 9560
TIME...MOT...LOC 1956Z 328DEG 22KT 4438 9556
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:11 PM CDT | Special Weather Statement | MPX | Sherburne | 34 min |
| Jul 22, 2:46 PM CDT | Special Weather Statement | MPX | Ramsey | 29 min |
| Jul 22, 2:56 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| Jul 22, 3:37 PM CDT | Special Weather Statement | MPX | Washington | 23 min |
| Jul 22, 3:41 PM CDT | Special Weather Statement | MPX | Sherburne | 34 min |
| Jul 22, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 35 min |
| Jul 22, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 25 min |
| Jul 22, 4:45 PM CDT | Special Weather Statement | MPX | Sherburne | 30 min |
| Jul 22, 5:00 PM CDT | Special Weather Statement | MPX | Wabasha | 15 min |
| Jul 22, 5:14 PM CDT | Special Weather Statement | MPX | Dakota | 31 min |
| Jul 22, 5:15 PM CDT | Special Weather Statement | MPX | Freeborn | 30 min |
| Jul 22, 5:47 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Jul 22, 6:40 PM CDT | Special Weather Statement | MPX | Steele | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.